MAUDE Adverse Event Report: WRIGHTS LANE SYNTHES USA PRODUCTS LLC 2.0MM DRILL BIT/QC/125MM; INSTR,SURGICAL,ORTHOPEDIC,AC-POWERED MOTOR/ACCESS & ATTACH

WRIGHTS LANE SYNTHES USA PRODUCTS LLC 2.0MM DRILL BIT/QC/125MM; INSTR,SURGICAL,ORTHOPEDIC,AC-POWERED MOTOR/ACCESS & ATTACH
Model Number 310.21
Medical Device Problem Code Break (1069)
Health Effect - Clinical Codes Foreign Body In Patient (2687); No Code Available (3191)
Date of Event 08/06/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Additional device product codes: hsz, gfa, gff.Complainant part is not expected to be returned for manufacturer review / investigation.(b)(4).Without a lot number the device history records review could not be completed.Product was not returned.Based on the information available, it has been determined that no corrective and/or preventative action is proposed.This complaint will be accounted for and monitored via post market surveillance activities.If additional information is made available, the investigation will be updated as applicable.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that on (b)(6) 2019, the patient underwent open reduction and internal fixation (orif) due to the non-union fractured distal fibula.The initial injury which led to the non-union was a gunshot which caused the fractured fibula.The fracture was treated non operatively and resulted in a non-union where the ends of the non-union site were hard non vascularized sclerotic bone.During surgery, while drilling with a drill bit the drill bit broke in the patient's bone.The surgeon was unable to retrieve the piece of the broken drill bit.When the event occurred they attempt to retrieve the drill bit using small clamps, but was not unsuccessful.Fragments were generated but were not removed from the patient.The fragments were located in the patient's fibular canal, approximately fifteen cm proximal to the distal tip of the fibula.There was a surgical delay of five (5) minutes due to the reported event.The procedure was successfully completed.There was no patient consequence.This report is for one (1) 2.0 mm drill bit.This is report 1 of 1 for complaint (b)(4).
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.Investigation summary updated event description: it was reported that on (b)(6) 2019, the patient underwent open reduction and internal fixation (orif) due to the non-union fractured distal fibula, the initial injury which led to the non-union was a gunshot would resulting in a fractured fibula.The fracture was treated non operatively and resulted in a non-union where the ends of the non-union site were hard non vascularized sclerotic bone.While drilling with a drill bit the drill bit broke in the patient's bone, the surgeon was unable to retrieve the piece of the broken drill bit.When the event occurred they attempt to retrieve the drill bit using small clamps, but was not unsuccessful.Fragments were generated but were not removed from the patient.The fragments were located in the patient's fibular canal, approximately fifteen cm proximal to the distal tip of the fibula.There was a surgical delay of five minutes due to the reported event.The procedure was successfully completed.There was no patient consequence.Customer quality investigation: the instrument(s) was not returned, and the investigation will be completed based on the supplied image(s) from the attachments (1 image(s) from the attachment(s) located in notes & attachments section of the product complaint).The image(s) (1 total) was reviewed and the complaint condition for broken could be confirmed as the x ray(s) showed a piece of the drill embedded in the bone.As the instrument(s) was not returned an as received, dimensional, material or drawing reviews are not applicable.A manufacturing record evaluation could not be performed as the lot number could not be determined from the image.No definitive root cause was able to be determined as the circumstances surrounding the event are unknown.During the investigation no unidentified product design/manufacturing issues or discrepancies were observed (based on the images) that may have contributed to the complaint condition.Additional monitoring for any potential safety signals will be conducted through complaint trending and other post market safety surveillance activities.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
09/24/2019: updated event description:it was reported that on (b)(6) 2019, the patient underwent open reduction and internal fixation (orif) due to the non-union fractured distal fibula, the initial injury which led to the non-union was a gunshot would resulting in a fractured fibula.The fracture was treated non operatively and resulted in a non-union where the ends of the non-union site were hard non vascularized sclerotic bone.While drilling with a drill bit the drill bit broke in the patient's bone, the surgeon was unable to retrieve the piece of the broken drill bit.When the event occurred they attempt to retrieve the drill bit using small clamps, but was not unsuccessful.Fragments were generated but were not removed from the patient.The fragments were located in the patient's fibular canal, approximately fifteen cm proximal to the distal tip of the fibula.There was a surgical delay of five minutes due to the reported event.The procedure was successfully completed.There was no patient consequence.Concomitant device reported: unknown clamps (part# unknown, lot# unknown, quantity# unknown).This complaint involves one (1) device.
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
2.0MM DRILL BIT/QC/125MM
Common Device Name
INSTR,SURGICAL,ORTHOPEDIC,AC-POWERED MOTOR/ACCESS & ATTACH
Manufacturer (Section D)
WRIGHTS LANE SYNTHES USA PRODUCTS LLC
1302 wrights lane east
west chester PA 19380
MDR Report Key8957811
Report Number2939274-2019-60290
Device Sequence Number16665948
Product Code HWE
UDI-Device Identifier10886982186188
UDI-Public(01)10886982186188
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 08/06/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number310.21
Device Catalogue Number310.21
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 08/06/2019
Supplement Date Received by Manufacturer09/10/2019
09/24/2019
Initial Report FDA Received Date09/03/2019
Supplement Report FDA Received Date09/13/2019
10/01/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
UNKNOWN CLAMPS
Outcome Attributed to Adverse Event Required Intervention;
Patient Age42 YR